South Dakota, 2021

Hail in South Dakota, June 7, 2021

June 7, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe for a short period over the northern Black Hills, producing large hail south of Brownsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe for a short period over the northern Black Hills, producing large hail south of Brownsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 1:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 7, 1:32 PM MST, 2 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
232 PM MDT Mon Jun 7 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 232 PM MDT Mon Jun 7 2021

Current surface analysis shows nearly stationary low pressure
over western SD, with northward moving warm front generally across
far northern SD right now. Cool front extends west-southwest from
the low through east central WY. Upper level analysis shows ridge
just to the east of the region, with southwesterly flow aloft
from the Great Basin into the Northern Plains. Skies are mainly
sunny at this time, with a few showers and storms starting to
develop over southeast into east central WY right now. Temps are
in the 80s and 90s right now, warmest toward south central SD.
Winds are north-northwest to the west of the cool front and
southerly ahead of it.

A very warm and occasionally active pattern looks in store for much
of the week as the area stays on the west side of a fairly
persistent ridge centered to the east of the region. Southwest flow
aloft will bring occasional disturbances across the region, with
thunderstorm potential at times through Thursday.

For late today into this evening, a weak disturbance noted on water
vapor imagery over southeast WY, will move northeast across the
region. Main activity in our area will likely develop from southwest
to north central SD late this afternoon and evening. MUCAPE values
of 500 to over 1500 j/kg are progged from the Black Hills area to
central SD late today, with the higher values the further east you
go across the region. Shear looks quite weak in most areas, but
potentially sufficient more organized storms from parts of northwest
and north central SD into southeastern ND, near the slowly northward
moving frontal boundary. Activity should be more of the multicell
variety elsewhere, with individual storms having a hard time
sustaining themselves. The strongest storms would have the potential
to produce marginally severe hail, but strong wind gusts look to be
the main threat, especially if storms organize better to the
northeast of the Black Hills this evening. The main activity should
mostly taper off/move out of the area toward late evening/midnight.

Will likely see a higher threat for severe weather later Tuesday
into Tuesday evening across a good portion of the area, with the
better threat shifting further to the west and north across the
region, along and to the east of the frontal boundary that should be
across north central WY and southeast MT. Southeasterly winds will
bring better moisture and instability further west into at least far
northeast WY and accompanying shortwave energy will track further
west across the region. CAPE values of 1000 to over 2000 j/kg are
expected across much of the area later Tuesday, with the highest
values again to the north and east of the Black Hills. Shear still
looks weak in many areas, but most favorable for isolated stronger
storms over northwest SD at this point. Latest CAMS are pointing
toward a potential squall line formation across far eastern
WY/southeast MT into the western Dakotas, along and ahead of a
developing dryline.

Wednesday could be a mainly dry day for most areas, with the best
chance for a few storms developing toward central SD later in the
day. As ridge shifts further east of the region on Thursday, a cold
front is expected to move into the area during the afternoon and
evening hours. A more potent shortwave should accompany the front
and bring a chance for storms in many areas by early evening,
especially from the Black Hills area north and eastward. A lot of
instability will build ahead of the front and shear will become more
favorable for severe storms as the front approaches.

As far as temperatures go this week, very warm to hot conditions
will return through Thursday, with highs in the upper 80s and 90s on
the plains and 80s over the Black Hills. The area will get at least
a brief break in the heat for Friday, similar to yesterday, before
likely rising well above average again over the weekend. Chances for
showers and storms look minimal at this point for at least Friday
and Saturday, but could increase some late on Sunday and especially
early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1104 AM MDT Mon Jun 7 2021

Northwesterly winds across NE WY will turn easterly late tonight
while southeasterly winds will shift northwesterly late this
afternoon behind surface trough. Scattered storms are expected
to develop later this afternoon and evening over eastern WY and
push NE along the trough into SW SD late this afternoon, tracking
NE into central SD this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Eagan
Hazardous weather outlook, Jun 7, 3:38 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MDT Mon Jun 7 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this afternoon and
evening, mainly from southwest South Dakota into central South
Dakota. Isolated severe weather is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorms are possible Tuesday through
Thursday, mainly over western and central South Dakota. Isolated
severe weather will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 3:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Mon Jun 7 2021

SDZ024-028-072300-
Northern Black Hills-Central Black Hills-
424 PM MDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES...

At 424 PM MDT, a strong thunderstorm was located over Black Fox
Campground, or 13 miles south of Lead, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochford, Flag Mountain, and Black Fox Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4406 10387 4424 10387 4426 10369 4406 10370
TIME...MOT...LOC 2224Z 270DEG 6KT 4416 10383

Eagan

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 7, 4:00 PM MST to 4:20 PM MST
Where
Lawrence County, 11.05 mi SE of Cheyenne Crossing
Measured
1 in hail
Reported by
Public
Coordinates
44.170, -103.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955798.